Discussions By Condition: Thyroid conditions

right synthroid dose

Posted In: Thyroid conditions 12 Replies
  • Posted By: Anonymous
  • November 8, 2006
  • 06:15 AM

How long does it usually take to get on the right synthroid dose? I've been hypo since May (about three weeks after I took radioactive iodine to cure hyperthyroidism). My doc first put me on 88, then 100, but both were still too low. Now I'm on 112 and I am so speedy, can't sleep, get the shakes, angry, anxious. This is much worse than I was when I was hyperthyroid. I'm starting my seventh month of trying to get on the right dose. This seems like a long time. Is this normal?

Reply Flag this Discussion

12 Replies:

  • It is not abnormal for it to take a long time to get your dosage right. Doctors have to increase or decrease your meds gradually. Until you get the dosage right, you should be going to the doctor every month. Keep in mind, your "right dose" will change over time. You may stay on the same dose for years and then suddenly need a higher or lower dose. Unfortunately, its just part of the disease.Take your meds in the morning on an empty stomach. Don't eat for an hour. Reduce your caffiene intake while you are running hyper.
    Anonymous 42789 Replies
    • November 8, 2006
    • 09:52 PM
    • 0
    Flag this Response
  • Thank you Hashimoto. Much appreciated. Will work on my patience! Another question. For the last couple of weeks I've had a very sore thyroid/throat (kind of like the sore throat I had just after the radioactive idodine). Is this normal?
    Anonymous 42789 Replies
    • November 8, 2006
    • 11:33 PM
    • 0
    Flag this Response
  • Maybe, maybe not. I have had sore throats and hoarseness as a result of my condition. However, each person's symptoms are different. I guess it depends on how severe your sore throat is ... drink tea. If it is really bad, get to your endocrinologist to verify it is not something more serious.
    Anonymous 42789 Replies
    • November 8, 2006
    • 11:58 PM
    • 0
    Flag this Response
  • I was a lot like you. The .100mcg were too low, but the .112mcg were too high. My doctor changed my dose to be the .100mcg Monday - Friday and taking the .112 mcg on Saturday and Sunday. It seems like a lot of doctors don't "play" with dose and for some people, like me, the same dose 7 days a week just doesn't cut it.I recommend talking to your doctor about trying something like that. I've finally decided that no matter what - I have to base my dosage on how I feel. I agree with you, it's worse to feel hyper than hypo - although they both aren't great. When your dosage is right, you'll feel great!
    Anonymous 42789 Replies
    • January 13, 2007
    • 01:03 AM
    • 0
    Flag this Response
  • I also have had problems with my dosing. Last year, my 200 ug dose was too high. Later, they found that the 175 ug dose was too low and put me back at 200 ug. Now, I've just found that 200 ug is too low.It changes seemingly for no reason.
    Anonymous 42789 Replies
    • January 30, 2007
    • 04:29 PM
    • 0
    Flag this Response
  • My TSH levels were usually different every time I was tested, for the first couple of years. One visit I couldn't see the Dr., so I went with his PA. She told me to quit using generics. We picked the dosage that was in the middle of the range the Dr. had been prescribing, and haven't had to adjust it for 18 months now. She told me at the time, that generic meds were fine for most medications but the manufacturers seemed to have trouble with consistency with thyroid.Just something to consider if your dosage seems fluctuate too much.
    Anonymous 42789 Replies Flag this Response
  • I have been on the same dose since 1992 when I had a complete thryoidectomy. In June of this year, suddenly my levels went whacky, I have been on 125mcg all these years then out of the blue, I went hyper. My tsh was .040 so she lowered my dose to 112mcg. I retested 6 weeks later, was having horrible insomnia, etc...and had gone even more hyper at a TSH of .011. She reduced me again to 88mcg and I just got my numbers back today. My TSH is .094 so I'm still hyper. Reducing yet again to 75mcg and retest blood in 6 weeks. We are also going to do a thyroid bed ultrasound to see if they missed some tissue back in 92 and it started producing again.It just goes to show that with thyroid, you never know when it's going to fluctuate.Good luck.
    Anonymous 42789 Replies
    • September 2, 2010
    • 07:30 PM
    • 0
    Flag this Response
  • I have been battling my dosage for 13 years. I finally went to a specialist only to be told that my levels were in the normal range. I told them that I still had all the symptoms like it wasnt. cold all the time, dry skin, tired, swelling, all that. My family doctor said that you treat the symptoms not the numbers. He upped my meds from 250mcg to 275mcg and it was amazing the difference. I havent felt like this in years. No dry skin, no swelling....WOW! You just have to keep trying and being persistant. You know how you feel and how you should feel.
    heidiho 3 Replies
    • September 3, 2010
    • 01:02 PM
    • 0
    Flag this Response
  • I have also had hyperthyroism and I did the RAI. I know what you mean was at 100 mcg but that was too low now at 125mcg that is way to high and I have the same symptoms as you it has been 10 months now and I am frustrated
    Anonymous 42789 Replies
    • December 9, 2010
    • 06:23 PM
    • 0
    Flag this Response
  • I have been battling my dosage for 13 years. I finally went to a specialist only to be told that my levels were in the normal range. I told them that I still had all the symptoms like it wasnt. cold all the time, dry skin, tired, swelling, all that. My family doctor said that you treat the symptoms not the numbers. He upped my meds from 250mcg to 275mcg and it was amazing the difference. I havent felt like this in years. No dry skin, no swelling....WOW! You just have to keep trying and being persistant. You know how you feel and how you should feel.I live in Texas and need to find a physician who treats symptom and not numbers. I have live with Hashimoto's for 15 years. Can you teall me who your doctor is and contact information? I would like to make and appointment and would VERY much appreciate your help.
    Anonymous 42789 Replies
    • December 12, 2010
    • 03:21 PM
    • 0
    Flag this Response
  • My doctor and I have been trying to find the right dose for me since being diagnosed with hypothyroidism in May of 2009. We started out at 25mcg of Synthroid and increased it by 25mcg increments each time my numbers came back too high. The most recent change in dosage went from 200mcg to 300mcg. After more than a year and a half of seeking the right dosage, I am FINALLY feeling as if we might be on the right track. I know how frustrated you feel. You and I just have to trust that it'll get right eventually. GBU!
    Anonymous 42789 Replies
    • December 15, 2010
    • 05:44 PM
    • 0
    Flag this Response
  • Complications of Crohn’s Disease

    Recognize the risks associated with Crohn’s disease.

    8 Surprising Facts About Cholesterol

    Did you know that one in six US adults has high cholesterol?

  • I have been on the same dose since 1992 when I had a complete thryoidectomy. In June of this year, suddenly my levels went whacky, I have been on 125mcg all these years then out of the blue, I went hyper. My tsh was .040 so she lowered my dose to 112mcg. I retested 6 weeks later, was having horrible insomnia, etc...and had gone even more hyper at a TSH of .011. She reduced me again to 88mcg and I just got my numbers back today. My TSH is .094 so I'm still hyper. Reducing yet again to 75mcg and retest blood in 6 weeks. We are also going to do a thyroid bed ultrasound to see if they missed some tissue back in 92 and it started producing again.It just goes to show that with thyroid, you never know when it's going to fluctuate.Good luck.I've had very similar experience but over a shorter time period. Had entire thyroid removed last September 2010 (suspect nodules/cysts/etc) and was on 125 mcg Synthroid until Dec. Felt GREAT!! Switched to 125 mcg generic in Dec to save $. In January, started feeling irritable, having severe heart racing and night sweats. Blood test showed TSH was only 0.05 uUI/ml and T4 was 1.78 ng/dl. (Normal TSH range is 0.45 - 4.5). Drs reduced my dosage to alternating days of 112 and 100 mcg (got off the generic and went back to Synthroid). Ended up at ER several weeks later after having heart racing all night. (I'm 58 yrs old). As of last week my TSH is still only up to 0.25 mcg but the heart racing and irritability is better. Still have a sore throat and night sweats, and now some lethargy. Even though these issues may have still developed if I had stayed with the Synthroid, I definitely recommend to say away from thyroid generics. To much at risk to risk ANY generic inconsistency!! The only positive at this point is that I don't have to worry about thyroid cancer cropping up around the corner.... and that's a good thing!
    Anonymous 42789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.